A huge number of the drugs prescribed for fibromyalgia and chronic fatigue syndrome carry a black-box warning about increased risk of suicide or suicidal thoughts. A black-box warning is reserved for the most dire of U.S. FDA alerts, and it's something we should all take seriously.
Drugs carrying this warning include two of the three approved for fibromyalgia (Cymbalta, Savella) along with all other antidepressants. For Lyrica, the other approved fibro drug, the FDA in 2008 stopped short of a black-box warning but did issue a statement saying Lyrica and other anti-seizure drugs double your risk of suicidal thoughts.
This isn't information just for us to keep in mind, either -- the people closest to us need to know about the risk as well so they can watch for signs. That point is illustrated beautifully by a reader who recently made this comment:
"I was prescribed Lyrica before any warnings appeared. The alertness of a friend literally saved my life. Even though I'm an RN, I did not connect the severe suicidal ideations with Lyrica until it was pointed out by my friend. It took 2-3 months for the symptoms to develop, and by the time I said anything, I was already planning how to commit my suicide. When we realized what was happening, I quickly weaned off the drug and notified my rheumatologist and the FDA. As the Lyrica cleared my system, the suicidal thoughts vanished. The most frustrating thing is that the Lyrica worked fabulously for the pain. .... Just be very alert with the suicide warning -- it sneaks up on you gradually, and you may find yourself planning a suicide before you realize what's happening."
If you find yourself having suicidal thoughts -- medication-related or not -- get help right away. From anywhere in the U.S., you can call:
It's a VA hotline, but anyone is welcome to call. The staffing and training there are better than at many local agencies.
- FDA Information for Healthcare Professionals
- Suicide Crisis Hotlines (US): 1-800-784-2433 or 1-800-273-8255
- Warning Signs of Suicide
- How to Help a Suicidal Person
Most of these medications require a weaning process as stopping abruptly can cause severe side effects, such as seizures, so make sure you talk to your doctor about how to wean off properly.
If you experience a severe side effect from any medication, you should report it to the FDA's MedWatch Adverse Event Reporting program.
Learn more or join the conversation!
Photo © David De Lossy/Getty Images